Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 8, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Apr 7, 2017, 3:50 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Apr 7, 2017, 11:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2017, 3:50 AM MDT (09:50 UTC)
- In effect from
- Apr 7, 2017, 11:00 AM MDT
- Expired
- Apr 7, 2017, 8:43 PM MDT
- In force
- 10 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS75 KBYZ 070950 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 350 AM MDT Fri Apr 7 2017 MTZ065-066-080400- /O.NEW.KBYZ.WI.Y.0008.170407T1700Z-170408T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 350 AM MDT Fri Apr 7 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 11 AM this morning to 10 PM MDT this evening. * TIMING...Late this morning through this evening. Strongest gusts between 3pm and 7pm. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Southwest wind gusts around 60 to 70 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston...as well as around Stillwater Mine and along West Rosebud Creek south of Fiddler Creek Road. && $$ http://weather.gov/Billings
3 follow-up statements
256 WWUS75 KBYZ 071514 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 914 AM MDT Fri Apr 7 2017 MTZ065-066-080400- /O.CON.KBYZ.WI.Y.0008.170407T1700Z-170408T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 914 AM MDT Fri Apr 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * TIMING...Late this morning through this evening. Strongest gusts between 3 pm and 7 pm. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Southwest wind gusts of 60 to 70 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston...as well as around Stillwater Mine and along West Rosebud Creek south of Fiddler Creek Road. && $$ http://weather.gov/Billings
909 WWUS75 KBYZ 072032 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 232 PM MDT Fri Apr 7 2017 MTZ065-066-080400- /O.CON.KBYZ.WI.Y.0008.000000T0000Z-170408T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 232 PM MDT Fri Apr 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * TIMING...Through early this evening. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Southwest wind gusts of 60 to 70 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston...as well as around Stillwater Mine and along West Rosebud Creek south of Fiddler Creek Road. && $$ http://weather.gov/Billings
180 WWUS75 KBYZ 080243 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 843 PM MDT Fri Apr 7 2017 MTZ065-066-080345- /O.CAN.KBYZ.WI.Y.0008.000000T0000Z-170408T0400Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 843 PM MDT Fri Apr 7 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Strong wind gusts have subsided this evening and are no longer expected. Therefore, the wind advisory has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Apr 6, 8:56 PM MDT, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 6, 8:56 PM MDT, 6 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
856 PM MDT Thu Apr 6 2017
.UPDATE...
Very mild evening across the forecast area as current
temperatures are in the lower to middle 60s which is about 7 to 10
degrees warmer than the normal highs for this date. Satellite is
showing mostly cloudy skies across the west with mostly clear to
partly cloudy skies across the far east. An upper low off the
northern California coast is allowing for a moist southwest flow
aloft across Montana resulting in increasing clouds. These clouds
will help to keep temperatures mild overnight with most locations
only dropping into the 40s. Any precipitation will be confined to
the Beartooth/Absaroka Mountains where just a slight chance for a
snow shower will exist. Current forecast has this covered well so
no updates are planned this evening. Hooley
&&
.SHORT TERM...valid for Fri and Sat...
Mainly dry and mild weather will continue over the area into
Friday as high pressure remains over the region. A few showers are
possible over the southwest mountains tonight as some weak energy
associated with an approaching shortwave moves through southwest
flow aloft. Downslope flow continues on Friday as the ridge axis
begins to shift east. 700 mb temps will warm to as high as plus 6C
across eastern areas correlating to surface temperatures in the
70s to near 80 degrees F. High temperature records of 77/83 at
Billings and Miles City (respectively) could be approached.
However, middle to high level clouds could restrict the
temperatures a bit. Shower and thunderstorm chances increase
across western areas during the afternoon as a shortwave and
associated cold front move into the region. The cold front will
move through the area during the late afternoon and evening
bringing gusty west to northwest winds.
A trough will push into the intermountain West on Saturday
bringing shower chances to the area, highest over the mountains,
as energy and diffluent flow move over the region. Precipitation
chances increase Saturday night as a low associated with the
aforementioned trough begins to spin up. Models continue to
struggle with the evolution of this system and track of the low.
After near record temperatures across the area on Friday, high
temperatures on Saturday are expected to be in the 60s for most
places behind the cold front. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
The extended period is still quite uncertain for the end of the
weekend, and into the start of next week as a broad trof crosses
the region. On Sunday morning, an upper level low will be over the
region, but the track of this low determines where a majority of
the precipitation falls. The best confidence for high rain
chances, and rainfall amounts, is over our 4 eastern-most counties
(Custer, Powder River, Fallon, and Carter counties) and regions
closest to the MT/Dakota border. Further west towards Billings,
and other western zones, precipitation chances and amounts will be
greater if the trof strengthens further west, like some model
ensemble members suggest. Regardless of the solution confidence is
good that most of the area will receive some rainfall, but the
main forecast question is how far west the elevated rainfall
amounts will end up. For now kept precipitation amounts and
chances highest in the aforementioned 4 counties (and
Beartooth/Bighorn Mountains), and lower west of these areas in the
lower elevations. Clouds and scattered rain showers will keep
temperatures quite cool and near 50 to end the weekend.
Good agreement in most of the model guidance that this trof will
push out of the region on Monday morning. Skies will clear and
after one last cool day in the lower 50s that afternoon,
temperatures will slowly climb through the rest of the week. A
weak shortwave could cross the region on Wednesday afternoon,
possibly giving the area a brief shower, but widespread rain is
not anticipated with this system. Temperatures will warm into the
60s by thursday afternoon. Dobbs
&&
.AVIATION...
Southwest winds will gust to 30kts this evening at KLVM. These
winds will decrease some overnight and then redevelop Friday
morning. Otherwise, winds will be relatively light for all other
terminals. VFR conditions will prevail with only mid to high level
clouds tonight. Isolated mountain top obscurations are expected.
TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 048/074 045/062 039/047 033/053 034/056 036/058 038/063
11/B 22/W 35/W 51/B 11/B 11/E 11/B
LVM 043/068 037/058 033/045 027/052 029/054 031/059 033/061
12/T 43/W 45/W 31/B 12/W 22/W 11/B
HDN 044/076 045/064 038/049 033/054 032/058 035/060 036/065
00/B 21/B 45/W 61/B 11/B 11/B 11/B
MLS 046/080 048/066 041/053 035/054 034/059 037/062 038/068
00/B 11/B 35/W 42/W 11/B 12/W 11/B
4BQ 045/080 047/065 039/049 034/051 031/057 035/061 036/066
00/B 22/W 46/R 62/O 11/B 12/W 11/B
BHK 040/079 044/065 039/054 032/049 031/058 034/061 035/067
00/B 11/B 35/R 52/O 11/B 12/W 11/B
SHR 042/076 042/060 035/044 031/049 029/054 032/058 033/062
00/B 22/W 46/O 51/B 11/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.